I have taken MSM for pain, inflammation and muscle cramps and have always gotten good results.
I just read something over at the Mayo Clinic website about MSM safety and thought it might be good to post the following guidelines.
According to the article mentioned above, there seems to be a 12-week safety line drawn in the sand.
In other words, MSM is generally considered safe to take for up to 12 weeks and then, even though there is no evidence to suggest that taking MSM longer would result in harm, there is some reason that the safety goes into question after that 12 week period.
I’ve never taken MSM even 12 weeks before, because it usually helps within a week.
I also read that, as is the case with anything else you consume whether food, herbs, vitamins or prescription medicines, that there are some potential side effects to taking MSM. I have never personally experienced any of these.
The side effects mentioned include headache, upset stomach and loose bowels. Obviously, if you expereince any negative side effects when taking MSM, you should adjust dosage or stop taking it. Also, if under a doctor’s care for inflammatory conditions such as arthritis, consult with your doctor before adding natural anti-inflammatories.
MSM is not MSG
By the way, I am taking about methylsulfonylmethane ( MSM ) and not monosodium glutamate ( MSG ). Because there is only one letter’s difference in the abbreviation between these two, very different substances, they sometimes get confused.
MSG is a food additive I consider toxic at any level. I believe it should be banned from foods and particularly foods for children as the MSG has more of a chance of causing brain damage in very small children who consume foods heavy in it. Because MSG enhances the flavor of foods, it is heavily used in children’s processed foods, cereals and snacks.
I read on a couple of websites that MSM can cause thinning of the blood as well so if on blood thinners, check with your doctor. I think that’s a good idea before adding anything new, if on blood thinners. Even liquid nutritionals like Goji can cause problems with blood thinners.
Potential skin rashes were also mentioned on a couple of forums on the subject. In general, it’s good to notice any different reactions you might have after taking something new, whether natural or prescription medication as the potential for allergic reaction exists with just about anything you put into your body.